MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL MM46; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS

SMITH & NEPHEW, INC. R3 3 HOLE ACET SHELL MM46; PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Model Number 71335546
Medical Device Problem Codes Loose or Intermittent Connection (1371); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Failure of Implant (1924); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tha surgery, the locking mechanism of 46mm outer cup and 46mm liner caused the liner could not be implanted, it was loose, and it didn't work even after trying several times.Finally a 48mm cup was used to complete the surgery.There was a delay between 31-60m min.
 
Additional Manufacturer Narrative
It was reported that during a tha surgery, the locking mechanism of 46mm outer cup and 46mm liner caused the liner could not be implanted, it was loose, and it didn't work even after trying several times.Finally a 48mm liner and 48mm cup were used to complete the surgery.There was a delay between 31-60m min.The affected r3 acetabular liner, intended for use in treatment, was returned and evaluated.A visual inspection of the device shows signs of damage, probably from attempted use.Our quality team completed dimensional analysis on the returned product and noted that upper bead crest is oversized, but the surface of the diameter is visually damaged/distorted around the part, especially on the upper bead crest, which is the mating for the liner with the inner groove of the r3 shell.Plastic is easily distorted during attempted implantation, especially when attempting to mate with a rigid surface like the titanium on r3 shells.These surface finish changes (dings, scratches, scuffs, rubs) are sufficient to alter the measured reading during evaluation.For this reason, the cause of the complaint cannot be confirmed as the result of a non-conforming part.No further action will be taken at this time.Our investigation including a review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.There is no information that would suggest the device failed to meet specifications.A relationship, if any, between the device and the reported incident could not be corroborated.A review of the complaint history on the listed part revealed no prior complaints for the listed failure mode with the same batch number.Based on this investigation, the need for corrective action is not indicated.A review of risk management files and the instructions for use found that the reported failure was documented appropriately.No medical documents were received for investigation.Therefore no further clinical assessment is warranted.Some potential causes of the reported event could include but are not limited to surgical technique used, size of device or user/procedural variance.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.We consider this investigation closed.

Brand Name
R3 3 HOLE ACET SHELL MM46
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, UNCEMENTED, METAL/POLYMER, POROUS
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10199321
Report Number1020279-2020-02764
Device Sequence Number19069766
Product Code MBL
UDI-Device Identifier03596010598219
UDI-Public03596010598219
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K070756
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71335546
Device Catalogue Number71335546
Device Lot Number18KW18369
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/22/2020
Initial Date Received by Manufacturer 06/02/2020
Supplement Date Received by Manufacturer03/04/2021
Initial Report FDA Received Date06/26/2020
Supplement Report FDA Received Date03/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age74 YR
Patient Weight56